Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Sioux Falls, SD

May 17, 2018Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2018, 10:50 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 10:50 PM CDT (03:50 UTC)
Expired
May 17, 2018, 11:15 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 208 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS53 KFSD 180350
SVRFSD
SDC015-023-053-180415-
/O.NEW.KFSD.SV.W.0024.180518T0350Z-180518T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1050 PM CDT THU MAY 17 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Charles Mix County in south central South Dakota...
  Gregory County in south central South Dakota...
  Brule County in south central South Dakota...

* Until 1115 PM CDT.

* At 1049 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Joe Creek Rec Area to near
  Keyapaha, moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* These severe thunderstorms will remain over mainly rural areas of
  northwestern Charles Mix...Gregory and Brule Counties, including
  the following locations... Dixon In Gregory County and Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
      4364 9936 4367 9947 4370 9941 4377 9941
      4380 9936 4386 9931 4390 9936 4393 9935
      4393 9893 4354 9886 4300 9891 4300 9953
TIME...MOT...LOC 0349Z 275DEG 39KT 4405 9975 4314 10013 

HAIL...0.88IN
WIND...60MPH
 
$$

Kalin
2 follow-up statements
666 
WWUS53 KFSD 180402
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1102 PM CDT THU MAY 17 2018

SDC015-023-053-180415-
/O.CON.KFSD.SV.W.0024.000000T0000Z-180518T0415Z/
Charles Mix SD-Gregory SD-Brule SD-
1102 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN CHARLES MIX...GREGORY AND BRULE COUNTIES...

At 1101 PM CDT, severe thunderstorms were located along a line
extending from near Lower Brule to near Clearfield, moving east at 45
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chamberlain, Kimball, Gregory, Burke, Bonesteel, Dallas, Herrick, St.
Charles, Grass Ranch Colony, Lake Francis Case, Pukwana and Dixon In
Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
      4364 9936 4367 9947 4370 9941 4377 9941
      4380 9936 4386 9931 4390 9936 4393 9935
      4393 9893 4354 9886 4300 9891 4300 9953
TIME...MOT...LOC 0401Z 275DEG 39KT 4404 9959 4313 9997 

HAIL...0.88IN
WIND...60MPH
 
$$

Kalin
677 
WWUS53 KFSD 180416
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1116 PM CDT THU MAY 17 2018

SDC015-023-053-180425-
/O.EXP.KFSD.SV.W.0024.000000T0000Z-180518T0415Z/
Charles Mix SD-Gregory SD-Brule SD-
1116 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLES MIX...
GREGORY AND BRULE COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened just below 
severe limits, and no longer pose an immediate threat to life or 
property. Therefore, the warning has been allowed to expire. However 
gusty winds up to 50 mph are still possible with these thunderstorms.

LAT...LON 4350 9953 4350 9929 4352 9928 4357 9934
      4364 9936 4367 9947 4370 9941 4377 9941
      4380 9936 4386 9931 4390 9936 4393 9935
      4393 9893 4354 9886 4300 9891 4300 9953
TIME...MOT...LOC 0415Z 275DEG 39KT 4403 9939 4312 9977 

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:58 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 17, 6:58 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
658 PM CDT Thu May 17 2018

.SHORT TERM...(This evening through Friday)
Issued at 309 PM CDT Thu May 17 2018

Isolated showers and thunderstorms continued into the early
afternoon west of the James River. This appeared to be consistent
with the eastern edge of the EML and some very weak
forcing/instability based around 7-8kft. This bit of mid level
moisture and instability look to continue through late afternoon
before drying out. Some hint that the the low and mid level winds
will back late this afternoon and evening as a mid and upper level
wave lifts northeast into western ND. This will likely keep the
brunt of new development tonight to the west of the Missouri River.
After about 6z some of the showers and thunderstorms may propagate
into central SD and get close to Interstate 29 as the low and mid
level winds turn a bit more south to southwest. With stronger winds
and more cloud cover lows will be mild in the upper 50s to lower
60s.

There may be a bit of a lull late morning into early afternoon
before the chances for showers and thunderstorms increase again late
Friday afternoon into Friday evening. Will keep the chance for rain
and thunderstorms generally west of Interstate 29. The chance for
any severe weather continues to be low as the mid and upper level
lapse rates are not nearly as steep as today. But with weak winds
slow storm motion will be possible with localized heavy rainfall
possible. Highs will still be warm, but not quite as warm as the
past couple of days.

.LONG TERM...(Friday night through Thursday)
Issued at 309 PM CDT Thu May 17 2018

The axis of moisture and instability shifts east and all but parts
of northwest IA should see a decent chance for rainfall and a few
thunderstorms Friday night. The main threat from these thunderstorms
should be lightning and heavier rainfall but at this time not
anticipating any widespread heavy rain concerns. Plus the better
chance for heavier rainfall will likely come west of the James River
where there is a little less impact from heavy rainfall. Closer to
Interstate 29 the chances will start to drop off but do expect at
least some scattered activity by afternoon as the low level
thermal/moisture ridge moves over Interstate 29. With the increase
in clouds and a cool front coming in from the north temperatures
will be cooler. Highs in the 70s in northwest IA and 55 to
65 elsewhere.

Saturday night into Sunday will include some higher chances for rain
and thunderstorms but again the chance for severe is pretty low.
There is also some room for error with a wobbling upper level low to
the south expected to lift north. If this low does not wobble north
the chances will decrease a bit. Right now banking on some rainfall
and a lot of clouds so highs in the 60s for everyone. If a little
more cool air and rain than expected there is a decent chance for
highs in the 50s.

Monday through Thursday will see temperatures more in line with the
seasonal normal, back into the 70s. While early week will see some
ridging aloft bringing an increased chance for dry conditions, the
models are hinting at some troughing mid week and will need to have
a chance for showers and thunderstorms in the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 656 PM CDT Thu May 17 2018

Breezy south winds continue through sunset, lighten overnight,
and then redevelop during the day Friday. Thunderstorms will
slowly approach from the west and north overnight, reaching KHON,
Chamberlain, and other areas west of Mitchell during the early
morning hours Friday. Lightning and gusty winds are possible with
storms. The line of storms will weaken during the morning hours,
likely dissipating before reaching I-29 and KFSD & KSUX. During
Friday afternoon and evening, additional scattered thunderstorms
are expected to develop.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, May 17, 9:38 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
938 PM CDT Thu May 17 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-190245-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-
McCook-Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union-
938 PM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Diminishing thunderstorms may reach the outlook area Friday
morning.

Thunderstorm chances will increase again Friday afternoon and
Friday night as a front approaches the area.  While the overall
risk of severe storms is low, there will be a risk for locally
heavy rainfall due to the slow moving nature of the expected
storms.

Thunderstorm chances continue into Sunday. While the risk of
severe storms is low, locally heavy rainfall could be possible
leading to increased risks of renewed river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-039-050-052>054-057>060-063>065-068-190245-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
938 PM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

A weakening line of thunderstorms will move through around
midnight through the early morning hours Friday. Strong wind
gusts 40 to 50 mph are possible as storms pass, with perhaps a
few damaging wind gusts to 60 mph. A few locations could also see
heavy rain, as storms are slow moving.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Redevelopment of thunderstorms will again be possible Friday
afternoon and evening. A few strong storms will be possible and
will bring the risk of damaging winds, marginally severe hail, and
locally heavy rainfall into Friday evening. Thunderstorms will
likely continue into Saturday morning as a front arrives, with a
lingering risk of excessive rainfall.

The risk of thunderstorms continues Saturday and Saturday night
before decreasing on Sunday. While severe weather chances will be
low, there will be an increased risk for excessive rainfall which
could lead to minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.